Institutional members access full text with Ovid®

Share this article on:

Posture-Dependent Dysphagia After Botulinum Toxin Type A Injection at Sternocleidomastoid in a Patient With Athetoid Cerebral Palsy.

Chang, Won Kee MD; Kim, Keewon MD, PhD; Seo, Han Gil MD; Leigh, Ja-ho MD; Bang, Moon Suk MD, PhD
American Journal of Physical Medicine & Rehabilitation: Post Author Corrections: June 9, 2017
doi: 10.1097/PHM.0000000000000763
Case Report: PDF Only

Cervical dystonia is a common issue in patients with athetoid cerebral palsy. Botulinum toxin injection to dystonic cervical muscles is a well-recognized treatment option, but it is known to be associated with dysphagia. Previously reported cases of dysphagia after botulinum toxin injection to the sternocleidomastoid muscle were related to the regional spread of toxin to the pharyngeal muscles. We report a unique case of posture-dependent dysphagia due to preactivation of the suprahyoid and infrahyoid muscles to compensate for impaired head stabilization by the weakened sternocleidomastoid muscle while swallowing. This case suggests a possible mechanism of dysphagia in patients with athetoid cerebral palsy.

Copyright (C) 2017 Wolters Kluwer Health, Inc. All rights reserved.